Alert archive / Missouri / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 15, NWS Springfield, MO

March 22, 2007St. Clair County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Mar 22, 2007, 5:31 AM CDT for St. Clair County, Missouri. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 22, 2007, 5:31 AM CDT (10:31 UTC)
Expired
Mar 22, 2007, 6:15 AM CDT
In force
44 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County St. Clair County, MO

The radar

The Pleasant Hill radar (KEAX), 93 km from the middle of the area, began a volume at 10:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 22, 5:45 AM CDTHAIL 16 Se Lowry City, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.5 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2007-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 740 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2007-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
740 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1018 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
280 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 221031
SVRSGF
MOC185-221115-
/O.NEW.KSGF.SV.W.0015.070322T1031Z-070322T1115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
531 AM CDT THU MAR 22 2007

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 615 AM CDT.

* AT 525 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM LOCATED NEAR JOHNSON CITY...OR 18 MILES SOUTH
  OF CLINTON...AND MOVING EAST AT 40 MPH. THIS STORM IS CAPABLE OF
  PRODUCING QUARTER SIZE HAIL.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OSCEOLA BY 535 AM CDT.

THE TOWNS OF ICONIUM AND HARPER ARE ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL...IF YOU
ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS.

LAT...LON 3820 9359 3821 9354 3819 9352 3802 9352
      3803 9359 3803 9374 3804 9375 3805 9395
      3820 9393

$$

CRAMER
2 follow-up statements
000 
WWUS53 KSGF 221044
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
544 AM CDT THU MAR 22 2007

MOC185-221115-
/O.CON.KSGF.SV.W.0015.000000T0000Z-070322T1115Z/
ST. CLAIR MO-
544 AM CDT THU MAR 22 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM CDT 
FOR ST. CLAIR COUNTY...

AT 540 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM LOCATED NEAR LOWRY CITY...OR 19 MILES SOUTH OF
CLINTON...AND MOVING EAST AT 40 MPH. THIS STORM IS CAPABLE OF
PRODUCING QUARTER SIZE HAIL.

THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN ST. CLAIR COUNTY...INCLUDING THE TOWNS OF ICONIUM AND
HARPER.

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL...IF YOU
ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS.

LAT...LON 3820 9359 3821 9354 3819 9352 3802 9352
      3803 9384 3816 9376

$$

CRAMER
000 
WWUS53 KSGF 221110
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
611 AM CDT THU MAR 22 2007

MOC185-221121-
/O.EXP.KSGF.SV.W.0015.000000T0000Z-070322T1115Z/
ST. CLAIR MO-
611 AM CDT THU MAR 22 2007

...THE SEVERE THUNDERSTORM WARNING FOR ST. CLAIR COUNTY EXPIRES AT 
615 AM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING IS EXITING THE WARNED AREA...
THUS THE WARNING IS BEING ALLOWED TO EXPIRE.

LAT...LON 3820 9359 3821 9354 3819 9352 3802 9352
      3803 9384 3816 9376

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 22, 1:37 AM CDT, 3 hours 54 minutes earlier.

Area forecast discussion, Mar 22, 1:37 AM CDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
137 AM CDT THU MAR 22 2007

.DISCUSSION...

TRICKY FORECAST FOR THE NEXT SEVERAL DAYS AND A LOT WILL DEPEND ON
WHERE THE FRONT STALLS OUT LATER TODAY.

CURRENT TEMPERATURES MORE REPRESENTATIVE OF JUNE AT THIS TIME OF
NIGHT THAN LATE MARCH WITH READINGS STILL IN THE MID TO UPPER 60S
AND DEW POINTS IN THE MID TO UPPER 50S.  SURFACE FRONT WAS LOCATED
FROM NEAR DSM TO MHK AND HUT AT 06Z.  LINEAR MCS OCCURRING ACROSS
NORTHERN MISSOURI HEADING IN AN ESE DIRECTION AND WILL NEED TO
MONITOR THIS FOR NORTHERN CWA TOWARDS MORNING.  LOW LEVEL MOISTURE
FETCH PRETTY STRONG FROM THE SOUTHWEST WITH STRONG 50 TO 60 KT LOW
LEVEL JET.  WATER VAPOR ALSO SHOWS A NICE PACIFIC MOISTURE PLUME
PUSHING OVER BAJA AND INTO THE SOUTHERN PLAINS.

POPS AND TEMPERATURES TODAY WILL BOTH BE PROBLEMATIC AND DEPENDENT
ON WHERE THE SURFACE BOUNDARY WINDS UP.  SHORT RANGE MODELS SHOWING
SOME DIFFERENCES IN PLACEMENT OF FRONT THIS AFTERNOON WITH NAM
TAKING THE MORE SOUTHERN PLACEMENT OVER OUR CENTRAL MISSOURI
COUNTIES AND GFS EVEN FURTHER NORTH...MORE ALONG THE I70 CORRIDOR.
BOTH SOLUTIONS ARE FURTHER NORTH THAN PREVIOUS MODEL RUNS AND ARE
THROWING A SERIOUS WRENCH IN THE CURRENT FORECAST.

NOT REALLY EXPECTING THE MCS OVER NORTHERN MISSOURI AT THIS HOUR TO
MAKE IT TO FAR SOUTH INTO THE CWA AND MAY REALLY ONLY EFFECT OUR
NORTHEAST SECTIONS OF THE CWA DURING THE MORNING HOURS.  DESPITE THE
DIFFERENCES IN THE FRONTAL PLACEMENT...BOTH MODELS KEEP MUCH OF THE
CWA WITHIN THE WARM SECTOR TODAY.  THE GFS CONTINUES WITH THE
THERMAL CAP THROUGH MUCH OF THE DAY WITHIN THE WARM SECTOR WHILE THE
NAM COOLS OFF THE WARM LAYER BY MIDDAY WITH PRETTY DECENT
INSTABILITY.  GFS HAD THE BETTER HANDLE ON THIS SITUATION YESTERDAY
WITH THE CAP AND AM INCLINED TO GO CLOSER TO THIS SOLUTION FOR
TODAY.  NEXT ITEM UP FOR BIDS ARE THE TEMPERATURES TODAY.  DONT SEE
MUCH COOLING EXPECTED DURING THE REMAINDER OF THE NIGHT AHEAD OF THE
COLD FRONT WITH SOUTHERLY WINDS AND INCREASING DEWPOINTS...SO WILL
HAVE QUITE A WARM START TO THE MORNING.  SHOULD BEGIN TO SEE
MID/HIGH LEVEL CLOUDS MOVE IN FROM THE SOUTHWEST DURING THE NEXT FEW
HOURS OUT OF THE DECAYING CONVECTION IN SOUTHWEST OKLAHOMA.
GUIDANCE NUMBERS ARE SUGGESTING MID TO UPPER 70S TODAY WITH SLIGHTLY
COOLER READINGS IN THE FAR NORTH IN THE VICINITY OF THE FRONT...AND
WILL PROBABLY STICK FAIRLY CLOSE TO THESE NUMBERS AS A START.

CURRENTLY HAVE A FLASH FLOOD WATCH FOR LOCATIONS IN WESTERN MISSOURI
AND SOUTHEAST KANSAS THROUGH TONIGHT.  AN UPPER LEVEL SHORTWAVE WILL
BE MOVING INTO SOUTHWEST MISSOURI LATE IN THE DAY AND THIS EVENING
WHICH COULD SPARK ADDITIONAL THUNDERSTORM DEVELOPMENT OVER THESE
AREAS.  THE FRONT WILL BE RETREATING BACK TO THE NORTH AND IT
APPEARS AS THOUGH THE BEST CONVECTIVE CHANCES OVERNIGHT WILL REMAIN
ALONG AND NORTH OF THE FRONT...OR WELL NORTH OF THE CWA OVERNIGHT.
HAD WE NOT RECEIVED THE HEAVY RAIN AND FLOODING A COUPLE OF DAYS AGO
OVER THESE AREAS WOULD BE INCLINED TO REMOVE THE WATCH...HOWEVER NOT
READY TO CANCEL THIS JUST YET.  PRECIPITABLE WATER VALUES WILL
APPROACH AN INCH AND A HALF AHEAD OF THE SHORTWAVE SO THE RAINFALL
WOULD BE FAIRLY EFFICIENT SHOULD IT OCCUR.

TEMPERATURES LIKELY BE SIMILAR OVER THE NEXT FEW DAYS WITH HIGHS IN
THE 70S AND LOWS IN THE 50S TO LOW 60S AS THE REGION REMAINS IN
SOUTHWEST FLOW ALOFT AHEAD OF THE LARGE CLOSED CIRCULATION IN THE
SOUTHWEST.  ONCE FRONT LIFTS BACK TO THE NORTH TONIGHT SOUTHERLY
WINDS WILL CONTINUE THROUGH THE WEEKEND AT THE SURFACE BUT WILL
LIKELY SEE PIECES OF ENERGY EJECT FROM THE MAIN LOW INTO THE REGION
INTERACTING WITH THE MOIST UNSTABLE AIR MASS.  WHILE FRIDAY AND
SATURDAY DO NOT APPEAR TO BE WASHOUTS...THE CONVECTIVE PRECIPITATION
CHANCES WILL REMAIN IN PLACE BECAUSE OF THIS.  MAIN SHORTWAVE SHOULD
MOVE THROUGH THE AREA BY EARLY NEXT WEEK WITH THUNDERSTORM CHANCES
INCREASING AGAIN SUNDAY INTO MONDAY.

LINDENBERG

&&

.AVIATION...

FOR THE 06Z KSGF/KJLN TAFS...VFR CONDITIONS WILL START OUT THE TAF
PERIOD FOR BOTH TAF SITES...WITH CLEAR SKIES OVER HEAD. CURRENTLY
THERE IS A STRONG LOW LEVEL JET OF 45 TO 55KT OVER THE AREA. WITH
WEAKENING SURFACE WINDS TONIGHT...LOW LEVEL WIND SHEAR WILL BE
PRESENT UNTIL THE EARLY MORNING HOURS.

TODAY A COLD FRONT WILL DROP SOUTH AND STALL OVER CENTRAL
MISSOURI...WITH A SHORTWAVE SWINGING THROUGH THE AREA DURING THE
AFTERNOON HOURS. THIS WILL CREATE THE POSSIBILITY FOR SCATTERED
THUNDERSTORMS TO FORM ACROSS THE AREA DURING THE AFTERNOON.
THEREFORE HAVE LEFT VCTS IN THE TAFS FOR THE AFTERNOON HOURS.

WISE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WARNING FOR BARRY COUNTY. FLOOD WATCH ALONG AND WEST OF A
     LINE FROM OSCEOLA TO AURORA FROM LATE TONIGHT THROUGH THURSDAY
     NIGHT.
KS...FLASH FLOOD WATCH FOR BOURBON...CRAWFORD AND CHEROKEE FROM LATE
     TONIGHT THROUGH THURSDAY NIGHT.

WFO SGF
Hazardous weather outlook, Mar 22, 4:06 AM CDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
406 AM CDT THU MAR 22 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-230915-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
406 AM CDT THU MAR 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:
THUNDERSTORMS WITH...HAIL TO THE SIZE OF QUARTERS...
                     HEAVY RAIN AND POSSIBLE
                     FLOODING.

  AREAS AFFECTED AND TIMING:

SCATTERED THUNDERSTORMS WITH HAIL TO THE SIZE OF QUARTERS
WILL BE POSSIBLE OVER CENTRAL MISSOURI GENERALLY NORTH OF A
FORT SCOTT TO SALEM LINE TODAY.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE THIS EVENING AND
MAY PRODUCE HEAVY RAIN AND FLASH FLOODING OVER SOUTHEAST
KANSAS AND WESTERN MISSOURI.

  DISCUSSION:
A COLD FRONT WILL EDGE SOUTHWARD INTO CENTRAL MISSOURI TODAY
BEFORE STALLING OUT. SCATTERED THUNDERSTORMS WILL BE POSSIBLE
ALONG THE FRONT IN THE MOIST AND UNSTABLE AIR MASS ALREADY
IN PLACE. THE SOUTHWARD EXTENT OF THE THUNDERSTORMS WILL LIKELY
DEPEND ON HOW FAR SOUTH THE FRONT CAN MAKE IT BEFORE STALLING OUT.
SOME OF THE STRONGER STORMS MAY BE SUFFICIENT TO PRODUCE HAIL UP
TO THE SIZE OF QUARTERS...MAINLY OVER CENTRAL MISSOURI.

AN UPPER LEVEL DISTURBANCE WILL LIFT NORTHEAST INTO THE AREA
TONIGHT AND WILL INCREASE THE CHANCES OF RAIN OVER SOUTHEAST
KANSAS AND WESTERN MISSOURI. THIS IS THE SAME AREA WHICH RECEIVED
HEAVY RAINFALL AND FLOODING ON TUESDAY AND ADDITIONAL HEAVY RAIN
COULD LEAD TO MORE FLOODING. A FLASH FLOOD WATCH REMAINS IN EFFECT
FOR THIS AREA THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A LARGE UPPER LEVEL STORM SYSTEM WILL SLOWLY TRACK EASTWARD WITH
SEVERAL PIECES OF ENERGY FROM THIS SYSTEM EJECTING OUT INTO THE
PLAINS AND MID MISSISSIPPI VALLEY REGION THROUGH THE WEEKEND AND
EARLY NEXT WEEK. EACH OF THESE DISTURBANCES WILL BRING WITH IT A
CHANCE OF THUNDERSTORMS AS IT INTERACTS WITH MOISTURE AND
INSTABILITY ALREADY IN PLACE OVER THE REGION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 5:58 AM CDTFlash Flood WarningSGFBenton, Morgan6 hr
Mar 22, 6:25 AM CDTSevere Thunderstorm WarningSGFMiller27 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.